Virginia, 2010Heavy Snow in Virginia, January 29 to 31, 2010
January 29 to 31, 2010 · NWS RNK · 27 events in 27 counties and zones
A cold front moved through the area on January 28th. Behind this front cold air was left in its wake.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the area on January 28th. Behind this front cold air was left in its wake. On the 29th, an area of low pressure moved the northern edge of the Gulf of Mexico before heading north and strengthening along the eastern coast of the U.S. on the 30th. This series of events allowed for plenty of moisture to fall as snow across the area with total accumulations ranging from the five to fifteen inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 29, 4:20 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 29, 4:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST FRI JAN 29 2010
.SYNOPSIS...
HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION FROM THE NORTH AS
A WINTER STORM DEVELOPS IN THE LOWER MISSISSIPPI VALLEY. THIS
SYSTEM WILL TRACK THROUGH THE GULF COAST STATES AND THEN OFF THE
COAST OF THE CAROLINAS BY SATURDAY NIGHT. IT WILL BRING A
SIGNIFICANT SNOWFALL TO THE AREA BEFORE ANOTHER AREA OF COLD HIGH
PRESSURE BUILDS INTO THE REGION BY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE SOUTHEASTERN
STATES OVERNIGHT AS HIGH PRESSURE GETS SHUNTED TOWARD THE NORTH
LEAVING A LITTLE BIT OF A WEDGE EAST OF THE APPALACHIAN MOUNTAINS.
THE MODEL OF CHOICE CONTINUES TO BE THE ECMWF AND HAVE HEAVILY
LEANED TOWARD THIS SOLUTION FOR THE FORECAST. AN ABUNDANT AMOUNT
OF MOISTURE WILL BE PUSHING NORTHWARD FROM THE GULF AND WITH SUCH
DRY AIR IN PLACE...IT MAY TAKE A LITTLE WHILE TO COMPLETELY
SATURATE THE ATMOSPHERE. EXPECT LIGHT PRECIPITATION TO BEGIN THIS
EVENING WITH THE HEAVIEST PRECIPITATION BEGINNING AFTER SUNSET
LASTING INTO THE EARLY MORNING HOURS...SNOW MAY BE HEAVY AT
TIMES...THEN TAPER OFF THROUGH THE DAY.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
BUFKIT SOUNDINGS SUGGEST THE ICE CRYSTAL GROWTH ZONE CUTTING OFF
AS EARLY AS 15Z ESPECIALLY IN AREAS ALONG AND SOUTH OF US HIGHWAY
460. HOWEVER..THE TEMPERATURE PROFILES REMAIN WELL BELOW ZERO THUS
CAN SEE A PERIOD OF LIGHT FREEZING DRIZZLE MIXED IN WITH THE SNOW.
AFTER 18Z THE PRECIPITATION COULD TRANSITION TO PREDOMINANTLY
FREEZING DRIZZLE WITH SNOW CONTINUING TO MIX IN.
OTHERWISE...EVERYWHERE NORTH OF THIS AREA WILL HAVE ALL SNOW.
HPC GUIDANCE HAS NOT CHANGED A WHOLE LOT FROM THE PREVIOUS FORECAST
AS THEY STILL HAVE THE HIGHEST AMOUNTS IN THE NORTHERN NORTH
CAROLINA MOUNTAINS AND THE VA/NC BORDER. SNOW TOTALS WILL RANGE
FROM AS LOW AS 4 INCHES FAR NORTH IN PARTS OF THE ADVISORY AREA TO
AS HIGH AS 15 INCHES FAR SOUTH.
NO CHANGES TO PREVIOUSLY ISSUED WINTER STORM WARNINGS OR THE WINTER
WEATHER ADVISORY.
TEMPERATURES WILL REMAIN IN THE 20S TONIGHT INTO TOMORROW WITH
LITTLE TO NO RISES SATURDAY DUE TO COLD AIR ADVECTING INTO THE
FORECAST AREA. TEMPERATURES WILL DROP WELL BELOW SEASONAL NORMS
SATURDAY NIGHT WITH LOWS FALLING INTO THE LOW TEENS TO SINGLE
DIGITS ACROSS THE BOARD.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
ZONAL FLOW THROUGH MUCH OF THE LONG TERM MEANS A TRANQUIL PERIOD
AFTER THIS WEEKEND'S STORM. H85 TEMPS WILL RUN FROM 0C TO +5C
THROUGHOUT THE PERIOD. A WEAK CLIPPER LOW WILL MOVE THROUGH THE
GREAT LAKES TUESDAY NIGHT...WITH PERHAPS SOME UPSLOPE SNOW SHOWERS
OF NO CONSEQUENCE INTO WEDNESDAY MORNING. MAX AND MIN TEMPS WILL BE
TRICKY BASED UPON DEPTH AND DURATION OF THE SNOWPACK. DID SHADE MAX
AND MIN TEMPS BELOW GUIDANCE BECAUSE OF THIS UNTIL MID WEEK. IT GETS
A LITTLE MORE INTERESTING NEAR THE END OF NEXT WEEK. BOTH THE
GFS/ECMWF SHOW A STRONG LOW IN THE PACIFIC EJECTING A STOUT
DISTURBANCE WHICH TAKES A SOUTHERN ROUTE THROUGH MEXICO AND THEN
INTO THE GULF. PART OF THE POLAR VORTEX CUTS OFF OVER 50N 50W...AND
HELPS TO DRAG THIS STORM UP THE ATLANTIC COAST LATE FRIDAY INTO
SATURDAY. ALSO BOTH MODELS ARE SHOWING SOME PHASING TOO...AS JET
ENERGY DIVES DOWN THE ROCKIES. GOOD WEDGING HIGH PRESSURE ALSO LOOKS
TO BE IN PLACE OVER NEW ENGLAND...WHICH COULD MEAN MOSTLY SNOW.
STILL A LONG WAY TO GO WITH THIS DEVELOPMENT...BUT THE H5 AND UPPER
AIR SETUP IS FAVORABLE FOR AN IMPACTFUL SYSTEM TO DEVELOP INTO NEXT
WEEKEND...QUESTION IS WILL IT GO WEST OR EAST OF THE CWA.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SEE EQUIPMENT SECTION ABOUT CEILOMETER MALFUNCTIONS AT LYH AND BLF.
THE AREA IS STARTING TO SEE ENHANCED HIGH LEVEL CLOUD COVER WITH
VIRGA BEGIN DETECTED BY RADAR AND REPORTED IN THE SURFACE
OBSERVATIONS...KROA. STILL PLENTY OF DRY AIR IN THE LOWER LEVELS
TO PRECLUDE PRECIPITATION REACHING THE GROUND. SURFACE DEW POINTS
ARE IN THE SINGLE DIGITS OR TEENS WITH A 20 TO 30 DEG F DEPRESSION
STILL. VFR CONDITIONS WILL CONTINUE THROUGH 00Z.
SNOW WILL BE OVERSPREADING THE ENTIRE AREA TONIGHT. ALL SITES ARE
EXPECTED TO DROP DOWN TO IFR OR LOWER BEFORE 12Z SATURDAY.
ROA...LYH AND DAN WILL LIKELY SEE HEAVY SNOW...WITH SIGNIFICANT
ACCUMULATIONS BY THE END OF THE DAY SATURDAY. FLIGHT CONDITIONS
WILL LIKELY REMAIN IFR AT ALL SITES THROUGH THE DAY SATURDAY.
CONDITIONS WILL GRADUALLY IMPROVE SATURDAY NIGHT AS THE SYSTEM
EXITS THE REGION...THOUGH WRAP AROUND MOISTURE MAY KEEP LOW CIGS
IN THE MTNS. HIGH PRESSURE BUILDS IN BEHIND THE SYSTEM SUNDAY
WITH MAINLY VFR EXPECTED THROUGH MONDAY NIGHT.
A WEAK DISTURBANCE MAY BRING MVFR CONDITIONS TO THE MOUNTAINS
TUESDAY INTO WEDNESDAY.
&&
.EQUIPMENT...
MALFUNCTION OF THE NEW CEILOMETERS AT LYH...AND BLF HAS BEEN
REPORTED BY NATIONAL WEATHER SERVICE EASTERN REGION. THE CEILING
AT BLF IS NOW BEING REPORTED...AND APPEARS IN LINE WITH
SURROUNDING OBSERVATIONS. IF A DISCREPANCY IS NOTED...THE
CEILOMETER WILL NEED TO BE LOGGED OUT AGAIN. THE CEILING AT LYH
MAY NOT BE REPRESENTATIVE DURING THE OVERNIGHT HOURS WHEN THE
CONTROL TOWER IS CLOSED.
THE RIVER GAGE AT SOUTH BOSTON ON THE DAN RIVER REMAINS STUCK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR VAZ011-013-
014-016>019-022>024-032>035-043>047-058-059.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR VAZ007-009-
010-012-015.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR VAZ020.
NC...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR NCZ003>006-
020.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR NCZ001-002-
018-019.
WV...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR WVZ042>044.
WINTER WEATHER ADVISORY UNTIL 6 PM EST SATURDAY FOR WVZ045.
&&
SYNOPSIS...DS/REB
NEAR TERM...DS/REB
SHORT TERM...REB
LONG TERM...KM
AVIATION...DS/JJ
EQUIPMENT...Hazardous weather outlook, Jan 29, 4:29 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EST FRI JAN 29 2010
NCZ001-002-018-019-VAZ007-009-010-012-015-302130-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
429 PM EST FRI JAN 29 2010
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-020-VAZ011-013-014-016>019-022>024-032>035-043>047-
WVZ042>044-302130-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
429 PM EST FRI JAN 29 2010
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ020-WVZ045-302130-
BATH-GREENBRIER-
429 PM EST FRI JAN 29 2010
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ058-059-302130-
HALIFAX-CHARLOTTE-
429 PM EST FRI JAN 29 2010
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Grayson
- When
- January 29, 5:30 PM EST to January 30, 10:30 PM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 9.0 inches at Fries, 6.3 inches at Baywood, and 5.5 inches at Independence.
Heavy Snow, Pulaski
- When
- January 29, 6:00 PM EST to January 30, 11:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 11.5 at New River Valley, 11.3 inches at Pulaski, 11.0 inches at Snowville, 10.0 inches at Dublin, 9.5 at the City of Radford, and 8.5 at New River.
Heavy Snow, Smyth
- When
- January 29, 6:30 PM EST to January 30, 10:30 PM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snowfall across the county totaled 9.0 inches at Saltville, 8.5 inches at Allison Gap, and 6.0 inches at Marion.
Heavy Snow, Montgomery
- When
- January 29, 6:30 PM EST to January 31, 12:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 12.0 to 8.8 inches at Christiansburg, 11.3 to 9.5 inches at Blacksburg, 11.0 inches at Merrimac, 10.6 inches at Lafayette, 10.5 to 9.3 inches at Elliston, 10.3 to 9.3 inches at Pilot, 9.8 inches at Laurel Ridge, 8.0 inches at McCoy, and 6.5 inches at Shawsville.
Heavy Snow, Giles
- When
- January 29, 6:30 PM EST to January 30, 11:30 PM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall amount across the county totaled 8.4 inches at Eggleston, 8.0 inches at Maybrook, 7.9 inches at Staffordsville, 7.3 inches at Thessalia, and 7.0 inches at Pearisburg.
Heavy Snow, Tazewell
- When
- January 29, 7:00 PM EST to January 30, 10:30 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 8.0 inches at Richlands, 7.7 inches at Burkes Garden, and 7.0 inches at Tazewell.
Heavy Snow, Bland
- When
- January 29, 7:00 PM EST to January 30, 11:00 PM EST
- Where
- Bland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snowfall amounts totaled 9.5 inches at Bland.
Heavy Snow, Wythe
- When
- January 29, 7:00 PM EST to January 30, 11:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 8.0 inches at Wytheville and 6.5 inches at Cripple Creek.
Heavy Snow, Floyd
- When
- January 29, 7:00 PM EST to January 31, 12:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 14.0 to 10.9 inches at Copper Hill, 11.0 to 9.0 inches at Floyd, 8.3 inches at Indian Valley, 7.3 to 6.1 inches at Terrys Fork, and 5.5 inches at Conners Grove.
Heavy Snow, Carroll
- When
- January 29, 7:30 PM EST to January 30, 11:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 10.0 inches at Gladesboro, 8.0 inches at Hebron, 7.0 inched at Woodlawn and City of Galax, 5.5 inches at Pipers Gap, and 5.3 inches at Laurel Fork.
Heavy Snow, Patrick
- When
- January 29, 8:00 PM EST to January 31, 12:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 14.5 inched at Meadows of Dan, 10.0 inches at Woolwine, 8.0 inches at Stuart, 5.1 inches at Vesta, and 5.0 inches at Fairy Stone State Park.
Heavy Snow, Henry
- When
- January 29, 9:00 PM EST to January 31, 12:30 AM EST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snowfall amounts in the county totaled 12.0 inches at the City of Martinsville and 5.0 inches at Ridgeway.
Heavy Snow, Halifax
- When
- January 29, 9:00 PM EST to January 31, 1:30 AM EST
- Where
- Halifax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Snowfall across the county totaled 9.5 inches at South Boston and 7.0 inches at Halifax.
Heavy Snow, Craig
- When
- January 29, 9:00 PM EST to January 31, 12:30 AM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall amounts in the county totaled 8.0 inches at New Castle.
Heavy Snow, Roanoke
- When
- January 29, 9:00 PM EST to January 31, 12:30 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 10.3 inches at Cave Spring, 9.1 to 7.5 at the City of Roanoke, 9.4 inches at Bonsack, 8.0 inches at the City of Salem, and 6.0 inches at Goshen.
Heavy Snow, Pittsylvania
- When
- January 29, 9:30 PM EST to January 31, 1:00 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 9.0 inches at Callands and Hurt, 7.3 to 5.0 at the City of Danville, 8.2 inches at Gretna, 8.0 inches at Chatham, and 5.5 inches at Ringgold.
Heavy Snow, Franklin
- When
- January 29, 9:30 PM EST to January 31, 12:30 AM EST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall amount across the county totaled 12.0 to 6.0 inches at Rocky Mount and 4.5 inches at Union Hall.
Heavy Snow, Charlotte
- When
- January 29, 10:00 PM EST to January 31, 2:00 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 12.0 inches at Phenix, 10.5 inches at Charlotte Court House, 8.0 inches at Randolph, and 4.5 inches at Saxe.
Heavy Snow, Botetourt
- When
- January 29, 11:00 PM EST to January 31, 1:30 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 10.0 inches at Daleville and 9.0 inches at Buchanan.
Heavy Snow, Bedford
- When
- January 29, 11:00 PM EST to January 31, 1:30 AM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 14.3 to 11.5 inches at Forest, 13.0 inches at Stewartsville, 12.0 inches at Boonsboro, Goode, and Thaxton, 11.0 inches at the City of Bedford, and 10.4 to 8.8 inches at Moneta.
Heavy Snow, Campbell
- When
- January 29, 11:00 PM EST to January 31, 1:30 AM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 12.5 to 8.0 inches at the City of Lynchburg and 10.0 inches at Altavista.
Heavy Snow, Alleghany
- When
- January 29, 11:30 PM EST to January 31, 2:00 AM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 10.7 to 8.0 inches at Covington and 4.0 inches at Clifton Forge.
Heavy Snow, Bath
- When
- January 30, 12:00 AM EST to January 31, 4:00 AM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 10.0 inches at Hot Springs and 6.8 inches at Millboro.
Heavy Snow, Rockbridge
- When
- January 30, 12:00 AM EST to January 31, 3:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 12.0 at Raphine, 11.3 at Glasgow, 8.5 at Lexington and East Lexington, 6.5 at Goshen, and 6.0 at Buena Vista.
Heavy Snow, Amherst
- When
- January 30, 12:00 AM EST to January 31, 2:30 AM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 15.0 inches at Madison Heights, 11.5 inches at Amherst, 11.3 inches at Holcomb Rock Dam, 9.8 inches at Pleasant View, and 8.8 inches at Pedlar Mills.
Heavy Snow, Appomattox
- When
- January 30, 12:00 AM EST to January 31, 2:00 AM EST
- Where
- Appomattox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Snowfall amounts across the county totaled 13.5 inches at Stonewall and 11.0 inches at Appomattox.
Heavy Snow, Buckingham
- When
- January 30, 12:30 AM EST to January 31, 2:30 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Snowfall amounts in the county totaled 9.0 inches at Mount Rush.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 29 to 30, 20102 deaths · 4 injured · 10 events
- Ice Storm in Tennessee, January 29, 20101 death · $725,000 · 18 events
- Winter Storm in Tennessee, January 29 to 30, 20101 death · 2 injured · $25,000 · 20 events
- Winter Storm in North Carolina, January 29 to 30, 20101 death · 1 injured · 31 events
- Winter Storm in Tennessee, January 29, 20101 death · 3 events
- Avalanche in Utah, January 29, 20101 death · 1 event
- Heavy Snow and Winter Weather in Kentucky, January 29 to 30, 2010140 events
- Heavy Snow in Tennessee, January 29 to 30, 2010$850,000 · 37 events
- Winter Storm in Virginia, January 29 to 31, 201043 events
- Heavy Snow in Tennessee, January 29 to 30, 201040 events
- Heavy Snow in Kentucky, January 29 to 30, 20102 injured · 22 events
- Heavy Snow in Kentucky, January 29 to 30, 201037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212704, 212717, 212703, 212718, 212726, 212711, 212713, 212714, 212719, 212705, 212706, 212707, 212709, 212727, 212730, 212708, 212720, 212723, 212731, 212734, 212736, 212728, 212729, 212732, 212735, 212738, 212739.